View Single Post
Old 10-10-2006, 09:24 AM   #12
billybignose billybignose is offline
Member
(male)
 
Join Date: Sep 2006
Location: Gloucestershire, UK
Posts: 78
billybignose HB User
Re: bilateral vestibulopathy

Do you know what the ENG results were? The reason I ask is that ENGs are comparitive (they are in effect comparing one ear to the other - which have a natural variance in them anyway), I would be skeptical of an ENG showing bilateral loss simply because without having one side stronger than the other it's imposssible to display a weakness, as even if you have weak or absent calorics on both sides thats normal in a subset of the population (and it's more to do with the ear not responding to the water/air irrigation than and indication of vestibular function - ie you could just have thick bones!). It sounds like your seeing a balance aware PT which is good - though there is a difference between balance training and vestibular rehabilitation, which is a separate specialism (which you PT may be qualified in - but it's worth double checking as it can make a huge difference, especialling at addressing the visual issues). Has any of your doctors hinted at the cause of the dysfunction (I suspect they will say viral, eg Labyrinthitis, Vestibular neuronitis) - and to some extent it's irelavent as the cause is probably long gone. To be frank if the ENG shows some sort of weakness (bilateral or not), and you have no sponeanous disabling attacks of vertigo (other than caused through movement and visual stimulation), then the problem is likely "stable" (as in, your system is damaged but the causative factor is long gone), in which case seeing a neur-otologist won't be a great help as it sounds like your treatment plan is well underway (ie doing VRT), and as long as you address any other factors interfering with compensation (secondary illess, anxiety, stress, depression can all slow down or stop the compensation process) then I can't see them suggesting anything different. Medication doesn't really do anything other than mask symptoms, but in doing so you are also masking the stimulai your brain is trying to adapt to, so it's best to avoid vestibular suppresant medication (except when needed in the short term) as it can slow down recovery.

But Please check your PT is not just doing balance training with you (as they would with the elderly for example), but is doing proper VRT (specifically including VOR work (vestibulo-occular reflex) and head motion work)...